Biological therapeutic agents with negative feedback effects often pose serious problems when they are rapidly withdrawn from a patient who has taken them for a long time. For example, suppression of thyrotropic function by thyroid preparations can persist for several months after cessation of therapy. The patient becomes temporarily hypothyroid even if he was originally euthyroid. Thyroid function tests to determine the original state can be misleading under these circumstances.
Similarly confusing may be the temporary cessation of menstruation, consequent on lingering suppression of pituitaryovarian function after discontinuance of estrogen intake. The uncertainty about pregnancy may be worrisome.
Much more serious is the suppression of the hypothalamic-pituitary-adrenal function that lingers after withdrawal of corticosteroid therapy. Without the support of exogenous corticosteroids, the patient is unable to cope with stress, eg, trauma or infection.
This potential hazard of sudden withdrawal enters into consideration when the treatment of a steroid-dependent asthmatic patient